Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 126, NWS Binghamton, NY

September 29, 2011Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 29, 2011, 7:32 AM EDT for Susquehanna County, Pennsylvania. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2011, 7:32 AM EDT (11:32 UTC)
Expired
Sep 29, 2011, 9:30 AM EDT
In force
118 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 37 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 11.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WGUS51 KBGM 291132
FFWBGM
PAC115-291330-
/O.NEW.KBGM.FF.W.0126.110929T1132Z-110929T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
732 AM EDT THU SEP 29 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 930 AM EDT

* AT 726 AM EDT...TRAINED WEATHER SPOTTERS REPORTED ONGOING FLOODING
IN THE AREA AROUND HALLSTEAD.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREAT BEND
AND HALLSTEAD. AS OF 6 AM...THE DUBOIS CREEK WAS REPORTED OUT OF 
IT/S BANKS AND THE BRIDGE AT NEW YORK AVE AND BOGART STREET WAS 
OVERTOPPED.

OTHER SMALL STREAMS IN THE AREA MAY ALSO BE RUNNING HIGH OR FLOODING 
FOR THE NEXT FEW HOURS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4189 7562 4188 7590 4199 7586 4199 7559

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 6:38 AM EDT, 54 minutes earlier.

Area forecast discussion, Sep 29, 6:38 AM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 AM EDT THU SEP 29 2011

.SYNOPSIS...
A STRONG UPPER LEVEL TROUGH OVER THE OHIO VALLEY AND EASTERN GREAT
LAKES WILL LIFT NORTHEAST ACROSS THE AREA THIS AFTERNOON. MORE
SHOWERS AND THUNDERSTORMS WILL BE LIKELY TODAY...AND A FLASH FLOOD
WATCH REMAINS IN EFFECT. COOLER WEATHER AND UNSETTLED CONDITIONS
ARE ON TAP FOR THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED AT 630 AM...LINE OF SHRA/TSRA HAVE EXITED FAR ERN ZONES
W/XCPTN OF ERN SULLIVAN COUNTY. AREAS OF -SHRA WILL BE APRCHNG
STEUBEN COUNTY SHORTLY. GRIDS UPDATED TO REFLECT THESE
CHGS...LOWERING SHORT TERM POPS OVER THE FAR EAST AND INCRSNG THEM
ACRS THE CNTRL SRN TIER. PREV BLO...

AT 340 AM...BAND OF SHRA/TSRA ACRS ERN ZONES LIFTING NEWD EARLY
THIS MRNG...WITH SVRL FLS/FFW'S ISSUED. XPCT THIS ACTIVITY TO BE
OUT OF OUR ERN ZONES BY 6 AM. BACK TO THE WEST...DEEP TROF WILL
TAKE ON NEG TILT AS IT PASSES THRU THE FCST AREA THIS AFTN WITH
STRONG MID LVL CAA. DEEPER MSTR WILL BE SHUNTED TO THE EAST TDA
BUT STRONG DYNAMIC FORCING WILL ACCOMPANY THE WAVE. SOME SUNSHINE
PSBL AHEAD OF THIS TROUGH...AND IT'S INTERACTION WITH BETTER MSTR
ACRS OUR ERN ZONES BEARS WATCHING (LATEST CANADIAN AND HRR EVEN
SUGGESTING DVLPMNT OF ANOTHER MCS-TYPE SYSTEM BY 18Z). WE DEBATED
DROPPING SOME PORTIONS OF THE FFA (PRIMARILY WRN ZONES) BUT GIVEN
NEARLY SATURATED CONDITIONS AND LIKELIHOOD OF ADDNL SHRA/TSRA THIS
AFTN WE WILL LEAVE THE WATCH UP. ANOTHER ROUND OF -SHRA PSBL TNGT
AS NXT S/WV DIGS SEWD ACRS THE ERN GTLAKES. MAXES TDA SHUD BE IN
THE 65-70 RNG MOST AREAS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
COOLER AND UNSETTLED THIS PERIOD...AS ANOTHER CUTOFF LOW DVLPS TO
OUR S. ON FRIDAY XPCT MORE CLDS AND BEST CHC OF -SHRA ACRS CNTRL
NY...BUT AS CUTOFF DVLPS TO OUR S...A BETTER CHC FOR -SHRA WILL
DVLP ACRS NE PA LATER FRI NGT INTO SAT/SAT NGT. BY SATURDAY MAXES
ONLY XPCTD TO RNG FROM THE U40S TO L50S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS IN A VERY GENERAL AGREEMENT WITH THE FORECAST FOR THE END
OF THE WEEKEND AND THE BEGINNING OF NEXT WEEK. THEY HAVE A DEEP
TROUGH SLOWLY MOVING OFF TO THE EAST, WITH SEVERAL LOW PRESSURE
CENTERS ROTATING INTO THE TROUGH. THIS KEEPS RAIN SHOWERS A
POSSIBILITY FOR SATURDAY NIGHT AND SUNDAY, BUT ON THE LOW END OF
SLIGHT CHANCE, AT LEAST FOR NOW. THE POPS DROP AS THE TROUGH
PUSHES EASTWARD.

IT IS WHAT THE TROUGH DOES NEXT THAT THE MODELS BEGIN TO DISAGREE,
ALTHOUGH THERE IS SLIGHTLY BETTER AGREEMENT THIS AFTERNOON THAN
THIS MORNING. THE ECMWF KEEPS A VERY STRONG TROUGH WITH ITS AXIS
JUST EAST OF MAINE. IT ALSO SHOWS WHAT COULD BE THE BEGINNING OF
AN OMEGA BLOCK WITH THE RIDGE AXIS THROUGH THE MISSISSIPPI VALLEY.
THIS KEEPS THE CWA IN A NORTHERLY FLOW FOR THE END OF THE
FORECAST PACKAGE. THE GFS HAD MORE PROGRESSIVE WAVES MOVING
THROUGH, BUT IS NOW SHOWING HINTS AT A LARGE RIDGE TRYING TO BUILD
OVER THE EAST COAST. IT DOES NOT QUITE HAVE THE OMEGA BLOCK
FORMATION, BUT IT IS SHOWING THAT WAVES WILL BE BLOCKED FOR A FEW
DAYS. THUS, AFTER SUNDAY, THE REMAINDER OF THE FORECAST PACKAGE
LOOKS MUCH COOLER THAN THIS WEEK, ALTHOUGH MUCH DRIER THAN THE
LAST COUPLE OF WEEKS.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A LOW PRESSURE SYSTEM IS STILL MAKING ITS WAY TOWARDS THE REGION.
IT IS EXPECTED TO SLOWLY CROSS THE AREA TODAY. AS IT DOES, IT WILL
CAUSE SCATTERED TO NUMEROUS SHOWERS AND POSSIBLY SOME
THUNDERSTORMS ACROSS THE AREA. CONDITIONS WILL SLOWLY IMPROVE
TODAY FROM THE LIFR TO IFR CURRENTLY IN PLACE. BY TONIGHT, THE
SYSTEM SHOULD BE EXITING THE FORECAST AREA ALLOWING SOME CLEARING
TO OCCUR. THIS WILL LIKELY ALLOW THE DEVELOPMENT OF A LOW STRATUS
DECK AND POSSIBLY FOG. THIS WILL BRING CONDITIONS BACK DOWN
TONIGHT.

WINDS ARE LIGHT AND VARIABLE, AND WILL BE THROUGH THE MORNING
HOURS. BY LATE MORNING TO EARLY AFTERNOON THEY WILL PICK UP OUT OF
THE SOUTHWEST AT 5 TO 10 KTS.

OUTLOOK...

THU-SUN...VFR AND OCNL MVFR...IN UNSETTLED CONDS/SCT SHWRS.
MON...VFR.

&&

.HYDROLOGY...
4PM UPDATE...
BANDS OF SHOWERS AND THUNDERSTORMS MOVING THROUGH AND UPSTREAM OF
AREA THIS AFTERNOON AND CONTINUING INTO TONIGHT. THE FLASH FLOOD
WATCH WILL CONTINUE THROUGH THURSDAY. FLASH FLOODING OCCURRED LAST
NIGHT IN THE FAR SOUTH WITH THE HEAVIEST RAIN ALONG AN AXIS FROM
HAZLETON TO BINGHAMTON. THIS AREA HAS THE BIGGEST THREAT TONIGHT.
SO FAR TODAY ONLY MINOR FLOODING IN THESE AREAS WITH THE RAIN THAT
FELL EARLIER TODAY.

IN ADDITION WITH FORECASTED 48 HOUR RAINFALL OF 1.5 TO 2
INCHES...MINOR RIVER FLOODING IS EXPECTED. MARFC HAS PUT THE NORTH
BRANCH SUSQUEHANNA AT CONKLIN VESTAL AND WAVERLY/SAYRE TO MINOR
FLOOD...STARTING LATE TONIGHT OR THURSDAY.  FLOODING AT
TUNKHANNOCK CREEK HAS DROPPED BRIEFLY BELOW FLOOD STAGE BEFORE
RISING BACK ABOVE TONIGHT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR PAZ038>040-
     043-044-047-048-072.
NY...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NYZ009-
     015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...SLI
AVIATION...SLI
HYDROLOGY...
Hazardous weather outlook, Sep 29, 4:13 AM EDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 AM EDT THU SEP 29 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-300815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
413 AM EDT THU SEP 29 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 29, 3:15 AM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 AM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     FLASH FLOOD      APALACHIN               42.07N  76.17W
09/29/2011                   TIOGA              NY   911 CENTER

            SEVERAL ROADS FLOODED IN APALACHIN... BARTON AND TIOGA.

&&

MSE
Local storm report, Sep 29, 3:17 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 AM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLASH FLOOD      TOWANDA                 41.77N  76.45W
09/29/2011                   BRADFORD           PA   911 CENTER

            SEVERAL SMALL STREAMS OUT OF THEIR BANKS IN MANY
            LOCATIONS ACROSS THE COUNTY.

&&

MSE
Local storm report, Sep 29, 3:18 AM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 AM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLASH FLOOD      LITTLE MEADOWS          41.99N  76.13W
09/29/2011                   SUSQUEHANNA        PA   911 CENTER

            SEVERAL ROADS FLOODED AND WATER OVER BRIDGES IN LITTLE
            MEADOWS.

&&

MSE
Local storm report, Sep 29, 3:20 AM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 AM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLASH FLOOD      VESTAL                  42.08N  76.05W
09/29/2011                   BROOME             NY   911 CENTER

            SEVERAL ROADS FLOODED IN VESTAL... UNION CENTER AND
            WEST CORNERS.

&&

MSE
Local storm report, Sep 29, 3:22 AM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 AM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLOOD            SCRANTON                41.40N  75.67W
09/29/2011                   LACKAWANNA         PA   911 CENTER

            ISOLATED STREET FLOODING IN THE CITY OF SCRANTON. A CAR
            WAS STUCK IN FLOOD WATERS AT ONE LOCATION.

&&

MSE
Local storm report, Sep 29, 7:19 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
719 AM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      HALLSTEAD               41.96N  75.75W
09/29/2011                   SUSQUEHANNA        PA   PUBLIC

            DUBOIS CREEK OUT OF ITS BANKS. BRIDGE COVED AT NEW YORK
            AVE AND BOGART ST.

&&

EMG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:46 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Sep 28, 11:31 PM EDTRiver Flood WarningBGMSusquehanna16 hr
Sep 29, 12:16 AM EDTFlash Flood WarningBGMBradford, Susquehanna, Wyoming4 hr
Sep 29, 1:29 AM EDTFlash Flood WarningBGMLuzerne, Susquehanna, Wyoming6 hr
Sep 29, 1:53 AM EDTFlash Flood WarningBGMLackawanna, Luzerne, Wayne3 hr
Sep 29, 2:48 AM EDTAreal Flood AdvisoryBGMLackawanna, Pike, Susquehanna, Wayne, Wyoming4 hr
Sep 29, 3:51 AM EDTRiver Flood WarningBGMBradford25 hr
Sep 29, 4:47 AM EDTAreal Flood AdvisoryBGMBradford3 hr
Sep 29, 12:54 PM EDTAreal Flood AdvisoryBGMPike, Wayne6 hr
Sep 29, 1:37 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming93 min
Sep 29, 2:42 PM EDTAreal Flood AdvisoryBGMWayne109 min
Sep 29, 4:36 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Pike, Susquehanna, Wayne, Wyoming105 min

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.